North Carolina, 2003

Hail and Damaging Winds in North Carolina, July 9, 2003

July 9, 2003 · NWS RAH · 9 events in 7 counties and zones

7 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 9, 2:20 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 9, 2:20 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT WED JUL 9 2003

LITTLE CHANGE TO FORECAST WITH EXCEPTION OF TONIGHT WHERE PLACING
COVERAGE OF SHOWERS A CHALLENGE.

SOUTHERN PORTION OF VIRGINIA LINE HAS BECOME EAST-WEST AS EXPECTED
WITH MOST OF THE SUPPORT ENERGY FORECAST TO MOVE DUE EAST ACROSS
VIRGINIA. HOWEVER SOME SLIPPAGE TO THE SOUTH STILL NOTED AND
SOUTHERN REACH A PROBLEM. A SMALL CLUSTER OF CELLS IN OUR
SOUTHEAST... OTHERWISE ACTIVITY SHOULD BE NIL TO ISOLATED.
THINKING NOW TO EXTEND EVENING POPS TO THE TRIAD AND ACROSS THE
NORTH MOST COUNTIES... BUT SUBJECT TO LAST MINUTE CHANGES.

NO CHANGE TO TEMPERATURES. MODELS CONTINUE TO HOLD OUT FOR A SLIGHT
DIP IN AFTERNOON HIGHS AS MOISTURE INCREASES OVER THE STATE.
POTENTIAL FOR SEVERE WEATHER ON THE INCREASE FOR THURSDAY AND
ESPECIALLY FRIDAY AS POTENTIAL ENERGY IN THE AIR MASS BECOMES MORE
LIKELY TO FIND A RELEASE. CAP ON THE GREENSBORO SOUNDING WILL BE A
THING OF THE PAST.

CLIMATOLOGICAL AFTERNOON AND EVENING THUNDERSTORMS AFTER SUNDAY
NIGHT WITH TEMPERATURES CLOSE TO NORMAL.

.RAH...NONE.

RLH
Hazardous weather outlook, Jul 9, 3:32 AM EST, 13 hours 36 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
432 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO 100 TO 104 THIS
AFTERNOON AND BRIEFLY 105 TO 107 IN THE COASTAL PLAIN...NORTHEAST
PIEDMONT... AND SANDHILLS TO THE SOUTHERN PIEDMONT. PRECAUTIONS
WILL BE NEEDED TO AVOID HEAT STRESS AND HEAT RELATED MALADIES.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR LATE DAY THUNDERSTORMS WILL INCREASE THURSDAY AND
WILL BECOME MOST NUMEROUS ON FRIDAY.  LIGHTNING WILL POSE THE MOST
FREQUENT HAZARD.  THE THREAT OF STRONG WINDS... HAIL...AND LOCALLY
HEAVY RAIN FROM THUNDERSTORMS MAY INCREASE FOR THE STORMS ON FRIDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT OTHER TIMES DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RFG

In the hours before

Special weather statement, Jul 9, 12:52 PM EST, 4 hours 16 minutes before
NCZ086-091845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 PM EDT WED JUL 9 2003

...THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN SOUTHERN HOKE COUNTY
THROUGH 300 PM EDT...

AT 152 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN OVER ANTIOCH...OR ABOUT 5 MILES SOUTH OF RAEFORD. THE
THUNDERSTORM WAS STATIONARY...AND PRODUCING VERY HEAVY RAIN.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE ANTIOCH AND BOWMORE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. IN
ADDITION...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS CAN BE EXPECTED.

DGS
Special weather statement, Jul 9, 1:36 PM EST, 3 hours 32 minutes before
NCZ086-088-091930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT WED JUL 9 2003

...STRONG SHOWERS AND THUNDERSTORMS ACROSS WESTERN CUMBERLAND AND
EASTERN HOKE COUNTIES THROUGH 330 PM EDT...

AT 234 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN BETWEEN FAYETTEVILLE AND RAEFORD. THESE STORMS
WERE SLOWLY MOVING SOUTHEAST.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE FAYETTEVILLE...HOPE
MILLS...AND ROCKFISH.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

IN ADDITION...GUSTY WINDS TO 30 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DGS
Special weather statement, Jul 9, 3:44 PM EST, 1 hour 24 minutes before
NCZ007>010-024-025-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT WED JUL 9 2003

...STRONG THUNDERSTORMS TO AFFECT THE FAR NORTHERN PIEDMONT THROUGH
6 PM...

AN AREA OF STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
PERSON... GRANVILLE... VANCE... WARREN... DURHAM AND ORANGE COUNTIES
THROUGH 6 PM. THE STORMS WILL PRODUCE WIND GUSTS UP TO 45
MPH...TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

THESE STORMS WILL LIKELY AFFECT TRAVEL ALONG I-85 BETWEEN DURHAM AND
THE VIRGINIA STATE LINE BETWEEN 5 PM AND 545 PM.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WSS
Special weather statement, Jul 9, 4:41 PM EST, 27 minutes before
NCZ024>026-040-041-092245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT WED JUL 9 2003

THUNDERSTORMS WITH STRONG GUSTY WINDS WILL CROSS THE TRIANGLE AREA
THROUGH 645 PM.  IN SOME CASES...THE STRONG GUSTY WINDS WILL PROCEED
THE STORM BY AS MUCH AS 15 MINUTES. WIND GUSTS AS HIGH AS 45 MPH MAY
OCCUR.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.
THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

WSS

The radar

The Raleigh/Durham radar (KRAX), 99 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Alamance

When
July 9, 5:08 PM EST
Where
Alamance County, 3 mi SW of Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -79.467

Trees were blown down south of I-85 at exit 141.

Thunderstorm Wind, Nash

When
July 9, 5:45 PM EST
Where
Nash County, Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -77.967

Trees were blown down on the southwest side of Nashville.

Hail, Randolph

When
July 9, 5:52 PM EST
Where
Randolph County, 6 mi S of Ramseur
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.650, -79.667

Thunderstorm Wind, Nash

When
July 9, 6:00 PM EST
Where
Nash County, Bailey
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.783, -78.117

Several trees were blown down.

Thunderstorm Wind, Chatham

When
July 9, 6:05 PM EST
Where
Chatham County, Bonlee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -79.417

Trees were blown down.

Hail, Johnston

When
July 9, 6:58 PM EST
Where
Johnston County, Coats Xrds
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.517, -78.550

Thunderstorm Wind, Johnston

When
July 9, 7:30 PM EST
Where
Johnston County, 2 mi NW of Parkers Mill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.320, -78.483

Trees were blown down at highways 96 and 50 near Meadow.

Thunderstorm Wind, Hoke

When
July 9, 7:45 PM EST
Where
Hoke County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.050, -79.217

Numerous trees and powerlines were blown down across the county.

Thunderstorm Wind, Sampson

When
July 9, 8:00 PM EST
Where
Sampson County, Keener
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -78.333

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376099, 5376100, 5376456, 5376374, 5376375, 5376376, 5376453, 5376454, 5376455.